Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 137, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 26, 2020, 3:58 PM EDT for Morgan County, Washington County, Ohio. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2020, 3:58 PM EDT (19:58 UTC)
- Expired
- Aug 26, 2020, 4:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Morgan County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 134 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:58 PM EDT | TSTM WND DMG | Beverly, OH | A FEW TREES DOWN. TIME ESTIMATED FROM RADAR. |
| Aug 26, 3:58 PM EDT | TSTM WND DMG | Beverly, OH | SEVERAL TREES DOWN IN TOWN. ALSO PEA TO HALF INCH SIZE HAIL IN THE BEVERLY-WATERFORD AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1697 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499
WUUS51 KRLX 261958
SVRRLX
OHC115-167-262030-
/O.NEW.KRLX.SV.W.0137.200826T1958Z-200826T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
358 PM EDT Wed Aug 26 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northern Washington County in southeastern Ohio...
Southeastern Morgan County in southeastern Ohio...
* Until 430 PM EDT.
* At 357 PM EDT, a severe thunderstorm was located over Beverly,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marietta, Beverly, Lowell, Lower Salem and Devola.
This includes Interstate 77 in Ohio between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3960 8159 3959 8159 3958 8148 3959 8147
3957 8120 3938 8128 3937 8130 3940 8143
3941 8143 3941 8146 3947 8176 3961 8172
TIME...MOT...LOC 1957Z 283DEG 27KT 3955 8164
HAIL...1.25IN
WIND...60MPH
$$
122 follow-up statements
843
WWUS51 KRLX 262018
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
418 PM EDT Wed Aug 26 2020
OHC115-262027-
/O.CAN.KRLX.SV.W.0137.000000T0000Z-200826T2030Z/
Morgan OH-
418 PM EDT Wed Aug 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3945 8152 3958 8150 3958 8148 3959 8147
3957 8120 3940 8127
TIME...MOT...LOC 2017Z 275DEG 30KT 3954 8141
$$
OHC167-262030-
/O.CON.KRLX.SV.W.0137.000000T0000Z-200826T2030Z/
Washington OH-
418 PM EDT Wed Aug 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 417 PM EDT, a severe thunderstorm was located 8 miles north of
Marietta, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marietta, Lowell, Lower Salem and Devola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3945 8152 3958 8150 3958 8148 3959 8147
3957 8120 3940 8127
TIME...MOT...LOC 2017Z 275DEG 30KT 3954 8141
HAIL...1.00IN
WIND...60MPH
$$
12601
WWUS51 KRLX 262034
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
434 PM EDT Wed Aug 26 2020
OHC167-262044-
/O.EXP.KRLX.SV.W.0137.000000T0000Z-200826T2030Z/
Washington OH-
434 PM EDT Wed Aug 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3945 8152 3958 8150 3958 8148 3959 8147
3957 8120 3940 8127
TIME...MOT...LOC 2034Z 283DEG 27KT 3951 8126
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 26, 2:40 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 240 PM EDT Wed Aug 26 2020 .SYNOPSIS... Tropical moisture from the remnants of Marco and Laura Thursday through Saturday. Cool high builds in Sunday. && .NEAR TERM /THROUGH THURSDAY/... As of 120 PM Wednesday... Brought in PoPs a little earlier across southeast Ohio with towers already starting to go up near Columbus in an area of enhanced low level moisture. While stronger deep layer shear, 40 to 45KTs is expected to remain north of the forecast area, 25 to 35KTs across across portions of southeast Ohio and northern West Virginia remain adequate for storm organization with a few strong to severe storms possible through loss of heating this evening. As of 1120 AM Wednesday... A slight amplification of the upper ridge over the Mississippi Valley looks to keep most ridge riding action currently crossing into the Lower Great Lakes generally north of us this afternoon. Could still see an additional storm or two develop across southeast Ohio or far northern West Virginia this afternoon as strong surface heating along with the trailing edge of synoptic ascent may be sufficient to overcome convective inhibition. Should any storms develop, deep layer shear around 35KTs would allow for updraft organization with a narrow temporal window for severe prior to loss of surface heating. Otherwise, the remainder of the area is expected to remain dry through this evening. The region will begin to come under the influence of moisture from the remnants of Marco tonight with PWAT values edging up toward 1.7 to 2 inches. Increasingly westerly flow aloft will allow for some forced ascent against the higher terrain and given the moist environment will see increasing chances of light rain/drizzle along the windward slopes heading into Thursday morning. Unsure exactly how much surface destabilization will be able to take place Thursday with decent cloud cover, but more confidence in elevated storms getting going in the morning across western/central Ohio and moving into southeast Ohio in the late morning along the nose of a weak H850 jet. These should continue to move off to the east across north-central West Virginia through the afternoon hours. Will see a marginal threat of severe, mainly hail with these storms should they remain elevated. All hazards become possible if they can become rooted at the surface, especially if a psuedo warm front could develop south of the activity with less cloud cover. West to east storm motion with potential training could also present some water issues across our northeast zones where three hour flash flood guidance is around 1 to 1.5 inches today after rainfall last night although some recovery in these values is expected through tomorrow morning. Given the cloud cover expected tomorrow, highs will be a few degrees lower than today's, mainly in the mid to upper 80s across the Lowlands and 70s in the mountains. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 215 PM Wednesday... Influence from the remnants of Laura will be on an eastward progression toward the forecast area at the start of the period. However, the culprit behind Friday's showers and storms will be the primary result of a lingering frontal boundary hovering close by to our north. Categorical POPs will be mostly focused along our northern border with PBZ and into northern WV/northwest OH, but could see a cluster of storms encroach on the highest peaks of the mountains as shortwave troughing supports convection through most of the day Friday. As Laura gains speed into Central Appalachia on Saturday morning, expect to see moisture levels steadily rise to above 2 inches, setting up for a washout areawide. Flash flood guidance will likely have already taken a tumble thanks to antecedent rainfall from days prior, which could impose localized high water issues. Model QPF storm totals hint at a general 1-2 inches being plausible throughout the forecast area this weekend, and a pocket of QPF values nearing 3 inches in higher elevations of West Virginia. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 230 PM Wednesday... Rain tapers down from west to east on Sunday as the remnants of Laura pushes out into the Atlantic. Cooler air drops down from the Great Lakes for the end of the weekend, allowing for a brief glimpse into fall-like temperatures, before jumping back into the 80s across the lowlands for the start of next week. The area is progged to be under a dry spell by late in the day Sunday and into Monday as the upper level pattern amplifies with ridging building in the Midwest. However, rain looks to move back into the forecast late in the period, models vary in timing and location of this next system this far out in the forecast. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 120 PM Wednesday... Scattered showers and thunderstorms developing across central Ohio will approach PKB by 21Z. Otherwise, the terminals are expected to remain dry through Thursday morning. Moisture begins to increase tonight as remnants of March begin to move into the region. Increasing westerly winds aloft will promote upslope fog/drizzle/light rain against the windward slopes overnight, but any activity should remain clear of EKN. The aforementioned increasing westerly flow along with low/mid level clouds beginning to move in toward daybreak will limit overall fog potential mainly to the more protected mountain valleys and only EKN is currently coded to drop below IFR at this time. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: If surface winds can decouple more than expected and low/mid clouds are slow to arrive, could see more fog than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z THURSDAY... IFR in showers and thunderstorms possible Friday and Saturday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/MEK NEAR TERM...JP SHORT TERM...MEK LONG TERM...MEK AVIATION...JP
Hazardous weather outlook, Aug 26, 3:03 AM EDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 303 AM EDT Wed Aug 26 2020 OHZ066-067-075-076-083>087-WVZ006>011-013>020-026>032-039-040- 517>526-270715- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln- Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 303 AM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk of thunderstorms containing damaging winds and large hail Thursday afternoon and evening. Tropical moisture will move over the area on Thursday and remain until Saturday. Flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-VAZ003-004-WVZ005-024-025-033-034-515-516-270715- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Mingo-Logan- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- 303 AM EDT Wed Aug 26 2020 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Tropical moisture will move over the area on Thursday and remain until Saturday. Flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 26, 10:47 AM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 AM EDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG VINTON 38.98N 82.34W
08/25/2020 GALLIA OH BROADCAST MEDIA
TREES DOWN IN VINTON AND BIDWELL
COMMUNITIES. REPORT COURTESY OF WCHS.
&&
ABELocal storm report, Aug 26, 10:55 AM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1055 AM EDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG SHINNSTON 39.40N 80.30W
08/25/2020 HARRISON WV FIRE DEPT/RESCUE
SHINNSTON FD REPORTS MULTIPLE AREAS OF TREES
AND POWER LINES DOWN ACROSS SHINNSTON
INCLUDING VINE ST, OWINGS RD, CLARKS ST,
LANDING WAY, LAUREL RUN RD, SALTWELL RD.
&&
HARTLocal storm report, Aug 26, 11:28 AM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1128 AM EDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 7 SW CHESAPEAKE 38.15N 81.63W
08/25/2020 BOONE WV 911 CALL CENTER
TREE FELL ON APARTMENT BUILDING AND TREES
DOWN BLOCKING TONEYS BRANCH ROAD.
&&
ABELocal storm report, Aug 26, 11:47 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1147 AM EDT WED AUG 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 5 W SYLVESTER 38.02N 81.66W
08/25/2020 BOONE WV 911 CALL CENTER
TREE DOWN ON BOTH LANES OF PRENTER RD.
&&
ABESpecial weather statement, Aug 26, 2:23 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
223 PM EDT Wed Aug 26 2020
OHZ084-261900-
Vinton-
223 PM EDT Wed Aug 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VINTON COUNTY...
At 222 PM EDT, a strong thunderstorm was located 7 miles southwest of
Hocking Hills State Park, or 9 miles northwest of Mcarthur, moving
southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mcarthur, Allensville, Creola and Eagle Mills.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3937 8270 3936 8264 3937 8263 3937 8252
3940 8251 3939 8242 3938 8238 3918 8253
3929 8275
TIME...MOT...LOC 1822Z 299DEG 12KT 3934 8262
JPSpecial weather statement, Aug 26, 2:58 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
258 PM EDT Wed Aug 26 2020
OHZ066-067-075-261930-
Athens-Morgan-Perry-
258 PM EDT Wed Aug 26 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY...
SOUTHWESTERN MORGAN AND NORTH CENTRAL ATHENS COUNTIES...
At 258 PM EDT, a strong thunderstorm was located over Shawnee, moving
east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Glouster, Shawnee, New Straitsville, Corning, Jacksonville, Murray
City, Trimble, Hemlock, Rendville and Burr Oak State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3968 8189 3944 8198 3947 8217 3955 8216
3956 8216 3956 8226 3959 8226 3959 8230
3968 8228
TIME...MOT...LOC 1858Z 278DEG 25KT 3959 8221
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 2:23 PM EDT | Special Weather Statement | RLX | Vinton | 37 min |
| Aug 26, 2:58 PM EDT | Special Weather Statement | RLX | Morgan | 32 min |
| Aug 26, 3:31 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 29 min |
| Aug 26, 4:22 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 23 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.